Alert archive / Alaska / Red Flag Warnings in 2009

Red Flag Warning 6, NWS Anchorage, AK

May 12, 2009

NWS Anchorage, AK issued this red flag warning at May 12, 2009, 11:04 AM AKDT. It took effect at May 12, 2009, 12:00 PM AKDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 12, 2009, 11:04 AM AKDT (19:04 UTC)
In effect from
May 12, 2009, 12:00 PM AKDT
Expired
May 12, 2009, 4:38 PM AKDT
In force
5 hr
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

177 
WWAK61 PAFC 121904
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1104 AM AKDT TUE MAY 12 2009


AKZ125-130100-
/X.NEW.PAFC.FW.W.0006.090512T2000Z-090513T0100Z/
WESTERN PRINCE WILLIAM SOUND-
1104 AM AKDT TUE MAY 12 2009

...RED FLAG WARNING IN EFFECT UNTIL 5 PM AKDT THIS AFTERNOON NEAR SEWARD...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 5 PM AKDT THIS AFTERNOON. 

NORTH WINDS GUSTING TO 30 MPH ALONG WITH RELATIVE HUMIDITIES
AROUND 25 PERCENT ARE EXPECTED THROUGH EARLY THIS EVENING. WINDS
ARE EXPECTED TO DIMINISH AND BECOME MORE VARIABLE IN THE LATE EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT OR OCCURRING NOW...OR WILL SHORTLY. IT IS DIRECTED
TOWARD FIRE AGENCIES...AND THROUGH THEM TO THE PUBLIC.

&&

$$
1 follow-up statement
488 
WWAK61 PAFC 130038
RFWAER

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
438 PM AKDT TUE MAY 12 2009

AKZ125-130145-
/X.CAN.PAFC.FW.W.0006.000000T0000Z-090513T0100Z/
WESTERN PRINCE WILLIAM SOUND-
438 PM AKDT TUE MAY 12 2009

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE RED
FLAG WARNING. 

THE AFTERNOON SEA BREEZE HAD BROUGHT RELATIVE HUMIDITIES ABOVE 30 PERCENT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this red flag warning went out at May 12, 6:00 AM AKDT, 5 hours 4 minutes earlier.

Area forecast discussion, May 12, 6:00 AM AKDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
SOUTH CENTRAL AND SOUTHWEST ALASKA
600 AM AKDT TUE MAY 12 2009

.ANALYSIS AND UPPER LEVELS...DOME OF HIGH PRESSURE OVER THE EASTERN
BERING CONTINUES TO DOMINATE THE WEATHER FOR THE ENTIRE STATE. A
SHORTWAVE OVER THE CHUKOTSK PENINSULA IS RACING OVER THE TOP OF THE
BERING RIDGE AND WILL EVENTUALLY DIP SOUTH OVER SOUTHWEST ALASKA
TOMORROW. THE MAIN UPPER LEVEL JET ENERGY IS WELL SOUTH OF ALASKA BUT
A JET STREAK EXISTS FROM BARROW THROUGH PRINCE WILLIAM SOUND. AN
UPPER LEVEL TROUGH OVER RUSSIA STACKS DOWN TO THE A SURFACE LOW THAT
HAS A FRONT DRAPING OVER THE WESTERN ALEUTIANS. STRATUS AND SHOWERS
REMAIN ALONG THE BOUNDARY.

.MODEL DISCUSSION...ALL MODELS ARE IN GOOD AGREEMENT WITH THE
HANDLING OF THE RIDGE THAT IS SLOWLY TRAVERSING THE CHAIN.
DIFFERENCES ARISE TOWARDS FRIDAY MORNING IN THE GULF OF ALASKA AS THE
ECWMF AND GFS DIFFER FROM EACH OTHER WITH WEAK LOWS ROTATING AROUND A
COMPLEX LOW IN THE NORTH PACIFIC. THE ECMWF IS ATTEMPTING TO SPIN UP
A WEAK LOW THAT WILL AFFECT THE JUNEAU AOR WHILE THE GFS NEGATES THAT
LOW AND INSTEAD MOVES A FRONT TOWARDS THE AREA. OVERALL...FOR THE
ANCHORAGE AOR...THESE DIFFERENCES HAVE NO IMPACT ON THE THE COASTAL
AREAS AS WINDS WILL REMAIN OFFSHORE AND GENERALLY LIGHT THROUGH THAT
TIME PERIOD.

.SHORT TERM FORECAST...THE RIDGE OF HIGH PRESSURE TO THE WEST WILL
CONTINUE TO DOMINATE WEATHER FOR THE ENTIRE STATE. WINDS ACROSS THE
Y-K DELTA AND BRISTOL BAY WILL BE OUT OF THE NORTH TO NORTHWEST.
TEMPERATURES SHOULD BE SIMILAR TO YESTERDAY...AND AREAS IN BRISTOL
BAY WILL LIKELY BE THE WARMEST IN THE STATE AGAIN. STRATUS WILL
REMAIN OVER THE CHAIN AGAIN WITH AREAS OF PRECIPITATION CONTINUING
NEAR THE FRONTAL BAND ALONG THE WESTERN CHAIN. KEY CONCERN WILL BE
THE POTENTIAL FOR A RED FLAG WARNING OUTSIDE OF CURRENT FIRE WX
ZONES...AS CONDITIONS MAY BE FAVORABLE FOR THE SEWARD AREA EARLY THIS
AFTERNOON THROUGH EARLY EVENING. OUT WEST A WARNING WAS ISSUED FOR
THE BRISTOL BAY ZONE...BUT THE KEY QUESTION IS WHETHER OR NOT THE
HUMIDITIES WILL DROP TO WARNING LEVELS. AT THIS POINT IT IS TOO CLOSE
TO CALL AND A WARNING WAS ISSUED.

.LONG TERM FORECAST...ALL MODELS WANT TO KEEP THE RIDGE OF HIGH
PRESSURE OVER THE BERING SEA INTO THE WEEKEND SO CONFIDENCE REMAINS
HIGH. AS THE RIDGE STARTS TO BREAK DOWN LATE THIS WEEKEND TO EARLY
NEXT WEEK LOOK FOR THE LOW OUT WEST WITH A FRONTAL BOUNDARY TO BRING
IN SOME PRECIPITATION TO THE ALEUTIANS. THERE WILL BE A WEAK LOW
FORMING IN THE SOUTHERN GULF THAT MAY BRING SOME CLOUDS AND
PRECIPITATION TO THE PRINCE WILLIAM SOUND LATE SATURDAY AND EARLY
SUNDAY.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...FLOOD WARNING ZONE 155
MARINE...NONE
FIRE WEATHER...FIRE WEATHER WARNING 161

SHEA MAY 09

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 4:00 PM AKDTSmall Craft AdvisoryAFC36 hr
May 11, 4:12 PM AKDTRed Flag WarningAFC29 hr
May 12, 4:00 AM AKDTSmall Craft AdvisoryAFC60 hr
May 12, 4:00 AM AKDTSmall Craft AdvisoryAFC12 hr

Nearby

Red Flag Warnings in Alaska, 2009Every red flag warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.